Ontwenning bij de pasgeborene na blootstelling aan psychofarmaca tijdens de zwangerschap
Open

Stand van zaken
18-04-2012
Noera Kieviet, Koert Dolman, Hanneke Wennink, Marion Heres en Adriaan Honig

Withdrawal in newborns after exposure to psychotropic medications during pregnancy

Conflict of interest: A. Honing has research grants at the Dutch Kidney Foundation and Fonds Nuts Ohra pending. Financial support: none declared.

  • The use of psychotropic medications during pregnancy causes withdrawal symptoms in 20-30% of the newborns.

  • The literature on withdrawal symptoms is not unanimous concerning their recognition and treatment.

  • A search of PubMed and Embase revealed 198 articles in which potential withdrawal symptoms in newborns were described following exposure to psychotropic medications during pregnancy.

  • Commonly occurring withdrawal symptoms are mostly mild, including restlessness and sleeping and feeding difficulties. Severe symptoms such as convulsions are rare.

  • It can sometimes be difficult to differentiate between symptoms of intoxication and symptoms of withdrawal.

  • The Finnegan scale is widely used to recognise withdrawal from psychotropic medication. An observation period of at least 48 h post-partum is advised. Recognition of withdrawal is important to prevent needless additional tests.

  • In withdrawal symptoms supportive measures such as feeding on demand and swaddling are usually sufficient. If withdrawal symptoms are severe, phenobarbital is a therapeutic option.